Minnesota, 2002

Flash Flooding and Flood in Minnesota, June 21 to 22, 2002

June 21 to 22, 2002 · NWS MPX · 6 events in 4 counties and zones

5 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 8:52 PM CST, 9 hours 38 minutes earlier.

Area forecast discussion, Jun 20, 8:52 PM CST, 9 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
952 PM CDT THU JUN 20 2002

SURFACE BOUNDARY JUST SOUTH OF MN THIS EVENING. STRONG H8-H7 THETA-E
ADVECTION INDICATED ACROSS SOUTHERN AND CENTRAL MN AND THIS HELPED
DEVELOP THE SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING. PWS ARE ALSO SHOWING LARGE CHANGES OVERNIGHT...ESPECIALLY
ACROSS EASTERN SD AND WESTERN MN. WILL HAVE LIKELY POPS OVERNIGHT
ACROSS THE SOUTH IN ZONE OF INCREASING INSTABILITY WITH HIGH CHANCE
POPS TO THE NORTH. FRIDAY WILL BE MUCH THE SAME WITH 100 KNOT WIND
MAX PASSING BY TO OUR NORTH. RIGHT ENTRANCE REGION DIVERGENCE
INDICATED ALONG WITH A LOW LEVEL CONVERGENCE COUPLET ACROSS THE
SOUTHERN HALF OF MN AND WEST CENTRAL WI. SO SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE WITH RATHER UNSTABLE CONDITIONS
INDICATED. ZFPMPX SENT.

.MSP...NONE.

HILTBRAND

In the hours before

Special weather statement, Jun 21, 5:25 AM CST, 1 hour 5 minutes before
MNZ047-048-054>058-064>067-073>076-082>085-091>093-211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 AM CDT FRI JUN 21 2002

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY...MAINLY SOUTH AND WEST OF A LINE FROM
MORRIS...TO WILLMAR...TO OWATONNA. SOME CITIES INCLUDED IN THIS
SLIGHT RISK ARE REDWOOD FALLS...MADISON...MONTEVIDEO...AND MANKATO.

A COMPLEX WEATHER DAY IS SHAPING UP OVER MUCH OF SOUTHERN MINNESOTA
FOR TODAY. A STRONG WARM FRONT EXTENDING EAST OF LOW PRESSURE IN
WESTERN SOUTH DAKOTA INTO CENTRAL IOWA...WILL LIFT NORTHWARD INTO
SOUTHERN MINNESOTA THIS AFTERNOON. A LARGE THUNDERSTORM COMPLEX
EARLY THIS MORNING OVER MINNESOTA AND SOUTH DAKOTA WILL MOVE SLOWLY
NORTHEAST THROUGH THE MORNING HOURS INTO CENTRAL MINNESOTA AND
NORTHERN WISCONSIN. A FEW OF THE STORMS OVER SOUTHEAST SOUTH DAKOTA
THIS MORNING COULD POSE A SEVERE RISK OF SOME LARGE HAIL LATER THIS
MORNING AS THEY MOVE INTO SOUTHWEST MINNESOTA IN THE SLIGHT RISK
AREA.

IN THE AFTERNOON...AS THE WARM FRONT MOVES TO INTERSTATE 90...SOME
CLEARING SHOULD TAKE PLACE IN SOUTHWEST AND SOUTHERN MINNESOTA. THIS
WILL ALLOW FOR SOME SURFACE HEATING...AND WITH COPIOUS MOISTURE
ALREADY IN PLACE...THUNDERSTORMS COULD REDEVELOP ALONG AND JUST
NORTH OF THE WARM FRONT IN SOUTHERN MINNESOTA. IF THIS OCCURS...HIGH
INSTABILITY AND THE PRESENCE OF THE STRONG WARM FRONT COULD ALLOW
FOR AN ENHANCED SEVERE THREAT WITH DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES IN THE SLIGHT RISK AREA.

THIS IS HIGHLY CONDITIONAL ON THE EVOLUTION OF THE CURRENT
THUNDERSTORM COMPLEX OVER MINNESOTA AND SOUTH DAKOTA. SPOTTERS AND
EMERGENCY MANAGERS ARE URGED TO KEEP ABREAST OF THE SITUATION
THROUGH THE MORNING AND AFTERNOON...AND STAY TUNED FOR FURTHER
CHANGES AND UPDATES.

BINAU

The radar

The Minneapolis radar (KMPX), 83 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Goodhue

When
June 21, 6:30 AM CST to 10:00 AM CST
Where
Goodhue County, West Portion
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Over four inches rain fell in the western half of Goodhue County Friday morning on the 21st. Two state highways were closed, over one dozen roads under water from Welch and Cannon Falls to Sogn, Kenyon, Wanamingo and Skyberg. Two campgrounds were evacuated as a precaution. One road was washed out.

Flash Flood, Wright

When
June 21, 8:08 AM CST to 11:00 AM CST
Where
Wright County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Two highways and several township roads were covered with two to three feet of water, in an area from two miles south of Montrose to Rockford.

Flash Flood, Kandiyohi

When
June 21, 9:00 AM CST to 11:00 AM CST
Where
Kandiyohi County, Central Portion
Reported by
NEWSPAPER
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Numerous intersections were flooded with two to three feet of water in Willmar, and street flooding was reported in Atwater. Water in the parking lot at Kandi Mall nearly submerged one car.

Flash Flood, Meeker

When
June 21, 9:00 AM CST to 11:00 AM CST
Where
Meeker County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Three roads were covered with water and closed by local officials. Another road was washed in the wake of rains that totalled three to six inches.

Flash Flood, Goodhue

When
June 21, 10:45 AM CST to 12:00 PM CST
Where
Goodhue County, Southeast Portion
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

A second bout of heavy rainfall fell just hours after two to three inches had already soaked southeast Goodhue County. About one dozen county roads were under water from Roscoe and Pine island to Zumbrota and Mazeppa. The lumber yard at Pine Island was flooded, but much of the lumber had already been moved to higher ground due to the warning. A city park at Zumbrota was also flooded, resulting in damage to softball fields and a trail.

Flood, Goodhue

When
June 21, 12:00 PM CST to June 22, 2:00 PM CST
Where
Goodhue forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

The heavy rains on June 21st led to flooding of several rivers in Goodhue County. In Cannon Falls, along the Cannon River, Minnieska park was flooded, uprooting trees, destroying a bike path and damaging a retaining wall. The flooding hit its peak at 1830 on the 21st, but since officials knew it was coming, the artesian well had been shut down thereby preventing any damage to that system. In the wake of flooding on the North Fork of the Zumbro River, the State Highway 57 bridge at Wanamingo was closed for several days to allow engineers a thorough inspection.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302566, 5302569, 5302570, 5302571, 5302567, 5302568.